Hail, Fulton
- When
- April 8, 4:31 PM CST
- Where
- Fulton County, 1.31 mi ESE of Bexar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.270, -91.980
Quarter size hail was reported south of Viola in Fulton County. Time was estimated from radar.
On the 8th as a cold front headed this way from Canada. It was a very warm afternoon, with high temperatures in the 80s to lower 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
On the 8th as a cold front headed this way from Canada. It was a very warm afternoon, with high temperatures in the 80s to lower 90s. It was 92 degrees at Harrison (Boone County) and Russellville (Pope County), and 91 degrees at Mena (Polk County), and Mountain Home (Baxter County). Normal highs are in the upper 60s to mid 70s.
The heat and increasing moisture made the atmosphere extremely unstable. However, thunderstorms had some difficulty developing. Data acquired from a balloon launch by the National Weather Service at the North Little Rock Airport (Pulaski County) revealed warming aloft (an inversion) at 100 pm CDT. Readings went from 68 degrees at 2000 feet to 75 degrees at 2500 feet. This tended to cap the lower levels of the atmosphere, and prevented storms from taking off. For most of the afternoon, there were few clouds.
Capping was weakest in the northeast, and this is where isolated storms finally went haywire by 500 pm CDT. One storm in particular peaked the interest of radar operators and kept them busy for several hours. The storm unleashed baseball size hail at Strawberry (Lawrence County), and golf balls at Horseshoe Bend (Izard County), Lynn (Lawrence County), and Ravenden (Lawrence County).
The biggest event of month happened on the 12th (Easter) and 13th. There were more than 1,000 reports of wind damage and at least 130 tornadoes from Texas to the Carolinas. Sadly, there were three dozen casualties.
We had to deal with a line of nasty thunderstorms. The line had bowing segments, indicating that powerful winds were driving the storms forward and causing them to bulge outward. Severe Thunderstorm Warnings were first issued between 530 pm and 600 pm CDT, and continued for five hours until the storms moved east of the Mississippi River. The storms produced damaging wind gusts from 60 to more than 80 mph, and knocked out power to at least 150,000 utility customers.
There were numerous reports of trees and power lines downed, with trees blocking roads in some cases. Trees fell on residences, resulting in a death at White Hall (Jefferson County) and an injury at Glen Rose (Hot Spring County). Outbuildings and sheds were damaged or destroyed. A roof was blown off of a poultry farm on Highway 154 north of Danville (Yell County). A 68 mph gust was measured at Petit Jean State Park (Conway County).
Much of Arkansas received one to more than three inches of rain, with the heaviest amounts over central and southern sections of the state. Monticello (Drew County) had an estimated 3.73 inches of precipitation on the 12th, breaking a daily record that stood since 1877.
This was one of the more significant downpours of the month, and contributed to largely above average rainfall totals. Surpluses of liquid in April were more than an inch at Little Rock (Pulaski County), and Pine Bluff (Jefferson County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 8, 1:48 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 248 PM CDT Wed Apr 8 2020 .Short Term...Tonight thru Friday... We are facing a high CAPE / weak shear type of thunderstorm environment this evening. Strong H5 low is off the southern CA coast, and has been ejecting some weak shortwaves to the east. Subtropical jet is streaming across Baja Ca, over TX, and across AR, while the polar jet is digging south out of Canada, dropping a trof over the Great Lakes region. Both jets are essentially converging on the midsection of the country, creating a somewhat unfavorable upper level environment for thunderstorm development. At the surface, a cold front is diving southward across the Plains, and will be pushing into Arkansas tonight. The front will be pushing it's way into a very warm, humid and unstable airmass. Model soundings have been indicating maximum MLCAPE values between 2500-5000 j/kg across the eastern half of the state this afternoon into this evening. While some of this may a bit overdone, an 18Z sounding here at LZK has indicated a MLCAPE value of 3300 j/kg, so values upward of 4000 j/kg to the east do not seem unrealistic. There is not an excessive amount of CIN to overcome, so with the front pushing into the area, there would appear to be little to hold back thunderstorm development. The limiting factor, of course, will be the weakly sheared environment, in addition to the lack of upper level support - which may even contribute negatively to the environment. Midlevel lapse rates are very steep, and if any large storms are able to develop, there will be a risk for substantially large hail. My confidence in this scenario is only moderate at the moment, but the potential for large hail - larger than 2" probably - is certainly there. If a QLCS does develop, the inflow environment will also support the development of shorter-lived tornadoes along the line. It's possible this may not happen in the LZK CWA, but again, the potential is certainly there. The NAM Nest and WRF NMM models have been more forthright in developing a QLCS after 00Z and bringing it down into the eastern half of the CWA, with the line moving down into SE Arkansas well after 06Z. The HRRR has been much more conservative, generally keeping most of the activity well to the east. However, the ESRL HRRR and more recent runs of the HRRR are trending more toward the NAM/WRF solution. They are certainly not in agreement, but this does add confidence to the forecast of strong thunderstorms tonight. Putting it all together, we are probably not looking at a high- impact widespread severe weather event. Most of the event will probably occur east of the LZK forecast area. However, there could certainly be areas of wind damage, large hail, and even a few tornadoes depending upon what sets up across the area tonight. The most likely scenario brings a QLCS thru the eastern CWA, which may not even be a continuous line. We also have to watch for any cells that develop ahead of the line, especially in this high-CAPE environment. With all that said, the cold front should sweep thru the area tonight and bring dry weather to the area for the remainder of the short term. && .Extended Term...Friday Night thru Wednesday... The extended period will remain unsettled through the extended period. Rain chances will begin to increase across the area on Saturday as an upper level low across the Four Corner's Region and attendant cold front move eastward. Chances for rain will linger through the weekend and into early portions of next week as the low strengthens over the Natural State. Thunderstorms will be possible, some of which could become severe, especially across the southern portions of the state where the instability is more favorable for convection. Slight rain chances will linger through early portions of next week as mean troughing overcomes much of the CONUS, and small perturbations in the flow intermittently swing through the state. Temperatures will be much cooler through the extended, especially after the aforementioned cold front moves through on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 52 68 39 60 / 40 0 10 0 Camden AR 62 73 50 67 / 20 0 10 0 Harrison AR 48 64 35 59 / 20 10 0 10 Hot Springs AR 59 71 47 64 / 30 0 10 0 Little Rock AR 57 71 46 62 / 50 0 10 0 Monticello AR 61 71 48 63 / 30 0 10 0 Mount Ida AR 57 71 45 64 / 20 0 10 0 Mountain Home AR 48 65 35 60 / 30 10 10 0 Newport AR 52 67 41 56 / 40 0 10 0 Pine Bluff AR 59 70 47 61 / 40 0 10 0 Russellville AR 54 71 42 63 / 20 0 0 0 Searcy AR 54 69 42 60 / 60 0 0 0 Stuttgart AR 57 69 45 60 / 50 0 10 0 && .LZK Watches/Warnings/Advisories...NONE. && Short Term...53 / Extended Term...69
Hazardous Weather Outlook...UPDATED National Weather Service Little Rock AR 1103 AM CDT Wed Apr 8 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-091000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 1103 AM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible across the state today and tonight. Damaging winds and large hail will be the primary threats, however a tornado or two can not be ruled out across the northeastern portions of the state. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday Storms will shift southeast of Arkansas on Thursday morning. Showers and thunderstorms will become more widespread by Saturday and Saturday Night, as a stronger storm system affects the state. There could be a few strong storms on Saturday Night and Sunday, with large hail and damaging winds the primary concern. The system will exit the state on Sunday Night or early Monday, with colder air moving in behind it. By Tuesday morning, some locations over northwest Arkansas could see temperatures close to freezing. .Spotter Information Statement... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidance. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
Special Weather Statement
National Weather Service Little Rock AR
437 PM CDT Wed Apr 8 2020
ARZ004-005-082215-
Baxter AR-Marion AR-
437 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARION AND NORTHERN
BAXTER COUNTIES UNTIL 515 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arkawana, or near Bull Shoals, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mountain Home... Bull Shoals...
Lakeview in Baxter County... Arkawana...
Ozark Regional Airport... Gamaliel Landing...
Fawn Park... Bull Shoals State Park...
Midway in Baxter County... Clarkridge...
Gamaliel... Three Brothers...
Robinson Point Landing... Henderson...
Norfork Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for north
central Arkansas.
LAT...LON 3649 9221 3633 9222 3632 9255 3635 9260
3642 9260 3650 9240 3650 9229
TIME...MOT...LOC 2136Z 245DEG 21KT 3639 9249
CooperSpecial Weather Statement
National Weather Service Little Rock AR
510 PM CDT Wed Apr 8 2020
ARZ005-006-015-082300-
Baxter AR-Fulton AR-Izard AR-
510 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IZARD...
NORTHEASTERN BAXTER AND SOUTHWESTERN FULTON COUNTIES UNTIL 600 PM
CDT...
At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over
Diamond Bay, or 8 miles east of Mountain Home, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Salem in Fulton County... Oxford...
Briarcliff... Bexar...
Byron... Rodney...
Diamond Bay... Dolph...
Union... Wheeling...
Elizabeth... Salem Airport...
Mitchell... Robinson Point Landing...
Wild Cherry... Henderson...
Gepp... Norfork Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until midnight CDT for north
central Arkansas.
LAT...LON 3627 9231 3634 9233 3640 9225 3637 9182
3618 9186
TIME...MOT...LOC 2210Z 279DEG 26KT 3632 9222
44The Little Rock radar (KLZK), 161 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
42 thunderstorm wind, 17 hail. Local standard time, as filed.
Quarter size hail was reported south of Viola in Fulton County. Time was estimated from radar.
Golf ball size hail was reported in Horshoe Bend.
Golf ball size hail was reported in Ravenden.
This report was relayed by NWS Memphis.
This report was relayed by NWS Memphis.
Dime size hail was reported in Maynard.
The Emergency Manager reported trees and power lines down at the intersection of Highway 116 and 23.
The Emergency Manager reported a tree down and power out in the Goosecamp area.
Trees were down and blocking Highway 64, west of Clarksville.
The Emergency Manager reported a roof was blown off of a poultry farm on Highway 154 north of Danville.
Nickel size hail was reported by spotters.
Multiple large trees were blown down.
Trees were blown down and blocking Highway 21 in Ozone.
Trees were blown down along with power outages. A dock was damaged.
Multiple large trees were down in Pearcy. The spotter estimated 60 mph wind gusts.
A personal weather station measured a 68 mph wind gust.
The Cooperative Observer from Antoine 1 SW reported 8 to 10 trees blown down in town. Also, small hail fell. The event time is based on radar.
The fire department reported trees and power lines down on Highway 95 north of Morrilton, blocking the road.
The public reported multiple trees down, with some trees on cars in Hot Springs.
A few of the trees were blown down in the area.
The public reported nickel size hail.
The public reported quarter size hail.
Multiple trees were reported down in Plummerville.
Multiple trees, power lines, and fences were reported down in downtown Malvern.
Quarter size hail was reported by storm spotters.
Portions of Highway 65 were blocked by downed power lines.
Multiple large trees were knocked down.
A report of ping pong ball hail was received via social media.
Several trees were blown down. A house sustained roof damage, and a camper was flipped over.
Trees were downed in Tull.
Downed trees caused portions of Highway 274 to be blocked.
The public reported a 70 mph wind gust.
A quarter size hail report was received via social media.
Several trees were blown down and there was some damage noted to small outbuildings.
Trees were down and blocking Kanis Rd. in West Little Rock.
Widespread damage occurred across the county with numerous trees and power lines down. Some roads in the county were blocked due to the extent of the downed trees.
Trees and power lines were reported down on East End Rd. in East End. NWS storm survey confirmed straight-line winds.
Multiple large trees and power lines were down, blocking portions of Highway 270.
Numerous trees and power lines were down in the area. One fatality occurred after a tree fell on a residence.
The public reported quarter size hail in Rose Bud.
The Fire Chief in Watson Chapel estimated a wind gust of 70 mph.
The amateur radio operator reported an estimated 60 mph wind gust.
A trained storm spotter reported trees and power lines down in White Hall.
The public reported multiple trees down in Rye.
Numerous trees were blown down as well as power lines. There was some damage to roofs and small sheds.
Multiple trees and power lines were down in Star City.
The RAWS Station at the University of Arkansas at Monticello measured a 58 mph wind gust.
Multiple trees and power lines were knocked down in Monticello.
Several trees were down as well as a few power lines.
Quarter size hail was reported in Humphrey.
Roofs were peeled back or blown off of several outbuildings and several trees were snapped.
Several trees were blown down in Kelso.
A power line was blown down on Highway 33 south of De Valls Bluff blocking all lanes.
The wind gust was measured from a trained spotter's weather station.
The AWOS at the Stuttgart Municipal Airport measured this gust.
Damage occurred to a mobile home and roof damage occured to a home. A small shed was blown away.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Jefferson | 2020-04-12 | 62 | Male | Permanent Structure | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882413, 882414, 882416, 882417, 882419, 882420, 882421, 882422, 882434, 882432, 882433, 882435, 882423, 882436, 882437, 882438, 882441, 882443, 882509, 882459, 882461, 882463, 882424, 882425, 882426, 882465, 882466, 882427, 882467, 882468, 882428, 882510, 882469, 882511, 882445, 882429, 882470, 882473, 882475, 882478, and more.